Staten Island:

Wednesday and Friday
11am - 7pm
New patients, office visits and immunotherapy shots.

Phone: 718-816-8200

Brooklyn Heights:

Tuesday and Thursday
1pm - 7pm

Phone: 718-624-6495

Bay Ridge:

Mon, Tue and Thu
1:30pm - 7pm

Phone: 718-748-7551


Drug Reactions and Drug Allergies

Most people have had trouble with one drug or another. Some drugs can cause an upset stomach or drowsiness. Some drugs can threaten our lives. Drugs put more than 2 million people into the hospital every year. Drugs cause more than 100,000 deaths every year. The number of serious drug reactions goes up every year.

A drug reaction is a problem caused by a drug that was not expected. Any prescription, non-prescription drug or supplement can cause a problem. Rarely, the immune system may react to a drug or to a chemical that your body created from that drug. This type of reaction is an allergic drug reaction.

Drug allergy symptoms

Allergic drug reactions may cause:
  • Skin rash or hives
  • Itchy skin
  • Wheezing or other breathing problems
  • Swelling of body parts
  • Anaphylaxis, a life-threatening allergic reaction
Reactions can occur in any part of your body.

A "pseudoallergic" or "anaphylactoid" drug reaction looks like an allergic drug reaction, but it is not allergic. This type of reaction can happen when you take the drug for the first time. This can occur with contrast or dyes used in various radiographic procedures, as well as other drugs.

Drug allergy treatment

For a mild reaction, you may only have to stop the drug.

For a more serious allergic drug reaction that is not life-threatening, treatment may include:

An antihistamine (to counteract the histamine released into your body during the reaction)

A non-steroidal anti-inflammatory drug or a corticosteroid (to reduce inflammation)

What causes a drug allergy?

Any person can get an allergic drug reaction to any drug. Allergic drug reactions are less common than other types of drug reactions. Drug allergies often arise from new chemicals formed when your body breaks down the drug in question. 

For a drug allergy to happen, the drug in question or something similar must have been taken before. Drug allergies can disappear over time and some reactions that look like a drug allergy, may not be a true drug allergy.

Having a family member who had a drug allergy, makes more likely to have a drug allergy, but it does not make it more likely that you will be also allergic to the same drug in question.

Penicillin causes many allergic drug reactions. If you react to penicillin, then you may not react to related drugs. This is true for drugs with a very different chemical make-up.

Sulfa containing antibiotics may cause allergic drug reactions. There are many non-antibiotic sulfa containing drugs. Most people with a sulfa antibiotic drug allergy do not suffer allergy to the non-antibiotic sulfa drugs.


Diagnosing drug allergies

Drug reactions can be hard to diagnose. They can look like other diseases. Many of the drug reactions are known., however many have not been identified yet.

It is important to figure out if the reaction you suffered is allergic or not allergic. 

When you come for evaluation for drug allergies, you can help if you take with you the following information:
  • When did you take the drug
  • When did you stop the drug
  • When did you problem begin
  • What happened to you
  • How long did your problem last
  • What other prescription drugs did you take
  • What other non-prescription drugs
  • What health foods did you take
  • What herbs did you take
  • What minerals did you take
  • What are the exact names
  • What treatments did you get for the reaction
You should bring with you:
  • Your usual medicines
  • Your other drug reactions
  • Your medical and surgical problems
  • Problems that run in your family
Bring the exact name for all of your drugs. If you can, bring the suspected drug with you.

Drug challenge tests can be helpful. For a drug challenge, you take the drug and you doctor observes your reaction. If you had a serious reaction, drug challenge can be too dangerous. Drug challenge may be the best type of testing if there is no other drug to save your life. These tests are typically conducted in a controlled setting such as in the Intensive care unit in a hospital. Given the nature of drug allergies, blood tests are often not helpful.

What is anaphylaxis?

Anaphylaxis is a severe, life-threatening allergic reaction. This serious reaction happens within seconds to minutes after you take the drug. With this type of reaction, you may experience:
  • Swelling of your body parts, with or without hives
  • Light headedness or dizziness
  • Sudden drop in your blood pressure, with or without loss of consciousness
  • Shock, with damage to your internal organs
Anaphylaxis requires emergency treatment to prevent death and damage to your internal organs. Treatment includes:
  • Drugs (oxygen, adrenalin, antihistamine)
  • Intravenous fluid
These treatments help support your blood pressure and your internal organs. Your doctor may give you a form of steroids. If you stop breathing, the doctor may give you artificial breathing.

If you take a drug and find yourself in the middle of this type of reaction, you and those around you must act fast. Immediately call your local emergency telephone number (911 in most places in the United States and Canada). Antihistamines might help. Alone, they will not keep you out of serious trouble.

If you carry self-administered epinephrine (adrenalin), then you should take it immediately. If you do carry adrenalin, be sure you really know how and when to use it in an emergency. If you observe someone go into anaphylaxis, then be sure to put the person on their back and raise that person’s feet. Call your local emergency telephone number immediately!

If you have a drug allergy:
  • Make sure all of your doctors know the drug you took and the drug reactions you suffered
  • Check with your doctor about related drugs that you must avoid
  • Check with your doctor about drugs that you can take, if needed
  • Wear an emergency medical alert bracelet or necklace, with the offending drug engraved
For more information on drug allergy, please visit the following site at the National Institutes of Health: http://www.nlm.nih.gov/medlineplus/ency/article/000819.htm